Kentucky, 2006

Flash Flood in Kentucky, August 29, 2006

August 29, 2006 · NWS JKL · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 29, 4:20 PM EST, 22 minutes earlier.

Area forecast discussion, Aug 29, 4:20 PM EST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
520 PM EDT TUE AUG 29 2006

.DISCUSSION...

19Z SFC ANALYSIS SHOWS LOW PRESSURE CENTERED OVER THE MID ATLANTIC
STATES WITH A COLD FRONT MOVING THROUGH CENTRAL KENTUCKY. ALONG AND
AHEAD OF THE FRONT THERE ARE A FEW CLUSTERS OF THUNDERSTORMS
CROSSING THIS PART OF THE STATE. THE LARGEST BATCH OF THESE IS
LOCATED OVER SOUTH CENTRAL KENTUCKY SLOWLY MOVING EAST. HIGH
DEWPOINTS AND PWS ARE MAKING THESE STORMS PROLIFIC RAIN PRODUCERS
WITH TRAINING A CONCERN FOR THE EVENING. THE MAX TEMPERATURES THIS
AFTERNOON WERE ACHIEVED BETWEEN THE CLOUDS...SHOWERS AND
THUNDERSTORMS. BOTH MOUNT STERLING AND FLEMINGSBURG AIRPORT AWOS
SENSORS MADE IT CLOSE TO 90 DEGREES...WHILE THE REST OF THE AREA
GENERALLY PEAKED IN THE LOWER AND MIDDLE 80S.

THROUGH 36 HOURS THE MODELS ARE IN GOOD AGREEMENT ALOFT...CLOSING
OFF A BROAD TROUGH OVER THE OHIO VALLEY BY WEDNESDAY EVENING.
FOLLOWING THIS THE CONSENSUS FADES IN RESPONSE TO THE BUILDING OMEGA
BLOCK OVER CANADA AND THE NORTHWARD MOVEMENT OF ERNESTO. AT 48 HOURS
THE NAM IS STRONGER AND FURTHER SOUTH WITH THE CLOSED AND CUTOFF LOW
OVER THE OHIO VALLEY THAN THE GFS. THIS TREND CONTINUES THROUGH THE
END OF THE WORK WEEK AS THE NAM TAKES ERNESTO FURTHER EAST THAN THE
GFS BEFORE CLOSING THE GAP AT 84 HOURS...FRIDAY NIGHT...WHEN THE NAM
TAKES THE REMAINS INTO THE DEL MARVA. EXCEPT FOR THE NEAR TERM...
GENERALLY FAVORED THE GFS...ESPECIALLY WITH ITS HANDLING OF THE
REMAINS OF ERNESTO AND ITS CLOSER MATCH TO THE TPC TRACK. ACCORDINGLY
...THE UPPER LEVELS OF ERNESTO WILL ONLY SLOWLY PUSH NORTH INTO THE
BLOCKING RIDGE OVER EASTERN CANADA. IN FACT...THE PATTERN FOR THE
WEEKEND AND BEYOND REMAINS VERY UN-SUMMERLIKE AND UN-PROGRESSIVE WITH
GENERAL TROUGHINESS THROUGH THE PLAINS...MIDWEST AND OHIO VALLEY. A
LARGE CLOSED LOW THAT ANCHORS THIS TROUGH OVER THE HIGH PLAINS WILL
ONLY GRADUALLY COME EAST THROUGH THE FIRST PART OF THE WEEK.

SENSIBLE WEATHER WILL CONTINUE THE DAMP AND UNSETTLED CONDITIONS FOR
EAST KENTUCKY THROUGH THE REST OF THE WEEK AND PROBABLY INTO THE
FIRST PART OF THE NEXT. THIS IS DUE TO UNSEASONABLE LOW PRESSURE
CENTERS...COLD FRONTS AND THE REMAINS OF ERNESTO KEEPING THE EASTERN
HALF OF THE NATION AWASH IN CLOUDS AND PCPN. FOR TONIGHT...THE COLD
FRONT WILL MAKE LITTLE PROGRESS MOVING EAST MAINTAINING A GOOD CHANCE
OF SHOWERS AND THUNDERSTORMS...ALONG WITH AREAS OF FOG. FOR WEDNESDAY
THE FRONT WILL BE OVER THE MOUNTAINS WITH BEST CHANCES FOR SHOWERS
AND THUNDERSTORMS EAST AND LESSER CHANCE WEST. THIS WILL BE THE
PATTERN AGAIN WEDNESDAY NIGHT AND THURSDAY AS THE APPROACHING
TROPICAL SYSTEM AND HIGH PRESSURE PARKED OVER THE GREAT LAKES SET UP
A DEEP FETCH OF MOISTURE OFF THE ATLANTIC PUSHING THROUGH THE
APPALACHIANS AND INTO THE OHIO VALLEY ON DEEP LAYER EAST WINDS.
ERNESTO MAY LEAVE THE PICTURE FRIDAY INTO SATURDAY SETTLING DOWN THE
WEATHER OVER EAST KENTUCKY A BIT. HOWEVER...MORE PCPN WILL BE MOVING
IN BY THE END OF THE WEEKEND FROM THE NEXT LOW AND ITS COLD FRONT.
THIS LOW WILL BE STACKED BENEATH THE UPPER LOW...YIELDING MORE SLOW
MOVEMENT AND CONTINUED THREAT OF SHOWERS...AND SOME THUNDERSTORMS...
MONDAY AND TUESDAY.

THE MOS TEMPERATURES WERE CLOSE THROUGH THE PERIOD...DID NOT STRAY
FAR EXCEPT TO KEEP LOWS A BIT HIGHER AND HIGHS LOWER IN THE FAR EAST
WHERE THE FRONT AND ITS PCPN LINGERS OVER THE NEXT 48 HOURS. POPS
WERE ALSO SIMILAR...THOUGH MINE MATCHED UP BEST WITH THE LOWER MET
THAN THE MAV.

WITH THE IFPS/GFE GRIDS CHOOSE TO POPULATE WITH THE WINDS AND
DEWPOINTS FROM THE GFS RATHER THAN THE NAM SINCE IT HAD BETTER HANDLE
ON ERNESTO. WITH THE WINDS...TOOK THEM DOWN SIGNIFICANTLY AT NIGHT
AND ADDED A BIT MORE TERRAIN EFFECTS. THE DEWPOINTS CAME IN PRETTY
GOOD SO ONLY MINOR CHANGES WERE MADE TO THOSE. THE REST OF THE GRIDS
WERE IN GOOD SHAPE WITH MINOR TWEAKS MADE BASED ON THE LATEST
THOUGHTS ON ERNESTO AND THE STALLING COLD FRONT. IN THE EXTENDED PART
OF THE FORECAST PRETTY MUCH JUST MADE THE GRIDS MORE PESSIMISTIC
WITH RESPECT TO CLOUDS AND PCPN.

&&

.PREV DISCUSSION...
1108 AM EDT TUE AUG 29 2006

AT 14Z...SURFACE COLD FRONT EXTENDED ACROSS WEST CENTRAL PENNSYLVANIA
THROUGH SOUTHERN INDIANA. THIS FRONT SHOULD SINK SLOWLY SOUTH DURING
THE AFTERNOON. PLENTY OF CLOUDS IN PLACE ACROSS THE AREA ATTM...BUT
CONCERN FOR THE AFTERNOON IS THAT WITH MIXING SOME OF THESE CLOUDS
WILL BEGIN TO BREAK UP SOME. IF WE ARE ABLE TO GET SOME
HEATING...THIS COULD ADD SOME INTENSITY TO ANY THUNDERSTORMS
DEVELOPING. NAM AND RUC SHOW THE BEST DYNAMICS MOVING OUT THIS
MORNING WITH EARLIER PRECIP. THERE SHOULD STILL BE SOME LOW LEVEL
FORCING WITH THE FRONT...IN ADDITION TO ANOTHER AREA OF PVA MOVING
THROUGH IN THE AFTERNOON. THIS SHOULD BE ENOUGH TO SET OFF SOME
SCATTERED CONVECTION ACROSS THE AREA. PWATS CONTINUE TO BE AROUND 2
INCHES...AS INDICATED ON AREA MORNING SOUNDINGS AND MODEL DATA. KEPT
MENTION OF LOCALLY HEAVY RAINFALL IN THE FORECAST THIS AFTERNOON.
OTHERWISE...MADE SOME MINOR ADJUSTMENTS IN THE MAX TEMPS TODAY USING
THE 12Z MORNING SOUNDINGS...AND CONSIDERING THE CLOUD COVER OVER THE
REGION. MODELS CONTINUE TO INDICATE SOME WEAK MID LEVEL DRYING IN THE
AFTERNOON. THIS COULD ALSO ENHANCE THUNDERSTORM INTENSITY WITH ANY
CELLS THAT DEVELOP. MODIFIED MORNING SOUNDINGS INDICATE CAPES AROUND
1500 J/KG THIS AFTERNOON...WITH A LIFTED INDEX OF -4.

408 AM EDT TUE AUG 29 2006

DISCUSSION...
MODELS ONCE AGAIN IN GOOD AGREEMENT WITH PASSAGE OF COLD FRONT LATER
TODAY...AND ALSO WITH A SLUGGISH UPPER LEVEL LOW THAT IS PROGGED TO
TRAVERSE THE OHIO VALLEY WEDNESDAY THROUGH FRIDAY. WITH THIS IN
MIND...WENT WITH A NAM/GFS BLEND...MAINLY TO COME UP WITH A MORE
CONSISTENT AREA OF COVERAGE OF PRECIPITATION FOR TODAY...THAN THE NAM IS
PRODUCING ON ITS OWN AT THIS TIME. CONVECTIVE ACTIVITY STILL ONGOING
IN WESTERN COUNTIES...AS GOOD DYNAMICS...LIFT...AND MOISTURE ARE
STILL IN PLACE. WENT WITH LIKELY POPS FOR THIS MORNING...AS COLD
FRONT BEGINS TO FINALLY MOVE EASTWARD ACROSS THE AREA. MODEL CROSS
SECTIONS HAVE VERY DEEP LAYER OF MOISTURE IN PLACE ACROSS FA THROUGH
WEDNESDAY AFTERNOON. MODEL SOUNDINGS ALSO STILL FAVORING
PRECIPITATION EFFICIENT WARM RAIN PROCESSES FOR TODAY...WITH PWAT
FROM 1.75-2.00 INCHES. SEVERE THREAT APPEARS TO BE QUITE LOW AT THIS
TIME...WITH HEAVY RAIN AND ISOLATED FLASH FLOODING THE MAIN THREATS.

GRADUALLY TAPERED OFF POPS THIS EVENING INTO THE CHANCE RANGE...WITH
A SHORT BREAK WEDNESDAY WITH SLIGHT CHANCE POPS...AS NORTHWEST FLOW
AROUND EXITING LOW AND RESIDUAL MOISTURE COULD STILL FIRE SOME
SHOWERS AND STORMS. HOWEVER...WITH APPROACH OF UPPER LOW ON WEDNESDAY
NIGHT...AGAIN RAMPED POPS UP INTO CHANCE CATEGORY THROUGH FRIDAY MORNING.
SKY COVER FORECAST WAS IN PRETTY GOOD SHAPE AND WAS MODIFIED ONLY
SLIGHTLY...TO BETTER REFLECT PASSAGE OF UPPER LOW WEDNESDAY INTO THURSDAY.

TEMPERATURES ONCE AGAIN LOOKED PRETTY GOOD. MAKE A FEW MODIFICATIONS
HERE THERE...GOING A BIT WARMER THAN MET MOS AND A BIT COOLER THAN
MAV MOS FOR DAYTIME HIGHS ACROSS THE BOARD. WEATHER AND QPF FORECASTS
WERE ALSO ADJUSTED PER THE CHANGES MADE TO SKY AND POP GRIDS.
DEWPOINTS AND WINDS WERE IN GOOD SHAPE AND NO CHANGES WERE MADE THERE.

910 PM EDT MON AUG 28 2006

DISCUSSION...
HAD A FEW STORMS EXHIBIT DECENT ORGANIZATION THIS EVENING WITH DEEP
PERSISTENT (ALBEIT WEAK) ROTATION AND A NOTICEABLE RIGHT DEVIATION.
INSTABILITY WAS SOMEWHAT LACKING DUE TO RAIN/CLOUDS FROM EARLIER IN
THE DAY...SO LITTLE IN THE DAY OF SEVERE OCCURRED. HIGH PRECIPITATION
EFFICIENCY ENVIRONMENT(2.21 INCH PWAT ON KBNA SOUNDING) HAS YIELDED
SOME GOOD RAINFALL TOTALS...WITH SPOTTERS/RADAR INDICATING 2-4 INCHES
SO FAR OVER OUR FAR SW.

CLOUD TOPS BEGINNING TO WARM AS INSTABILITY WANES...AND EXPECT THIS
TREND TO CONTINUE. WILL CUT BACK ON POPS SOME OVERNIGHT...BUT ONLY
DROP BACK INTO THE LIKELY RANGE AS FORCING FOR LIFT CONTINUES AND
MOISTURE REMAINS HIGH. REST OF PREVIOUS FORECAST APPEARS ON TRACK AND
PLAN NO ADDITIONAL CHANGES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Aug 29, 10:33 AM EST, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1133 AM EDT TUE AUG 29 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
1133 AM EDT TUE AUG 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE STORMS COULD
CONTAIN GUSTY WINDS AND HEAVY RAINFALL. ISOLATED FLASH FLOODING WILL
BE POSSIBLE...ESPECIALLY OVER AREA THAT REPEATEDLY SEE HEAVY RAIN.
THUNDERSTORMS ARE ALSO POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE ALSO POSSIBLE FROM TIME TO TIME WEDNESDAY THROUGH
FRIDAY...AND AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL THE NATIONAL WEATHER SERVICE WITH ANY
REPORTS OF HEAVY RAINFALL OR GUSTY WINDS.

AR/WJM

In the hours before

Special weather statement, Aug 29, 2:11 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
311 PM EDT TUE AUG 29 2006

KYZ107-109-110-292015-
JOHNSON-MAGOFFIN-FLOYD-
311 PM EDT TUE AUG 29 2006

...A LINE OF STRONG THUNDERSTORMS TO AFFECT JOHNSON AND MAGOFFIN AND
NORTHWESTERN FLOYD COUNTIES THROUGH 415 PM EDT TUESDAY AFTERNOON...

AT 311 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BROWNLOW TO SUBLETT TO FORAKER...MOVING EAST AT 15
MPH.

THE STORMS WILL BE NEAR OIL SPRINGS AROUND 320 PM EDT...RICEVILLE
AROUND 325 PM EDT...WALDO AROUND 330 PM EDT...BARNETTS CREEK AROUND
335 PM EDT...AND STAFFORDSVILLE AROUND 340 PM EDT.

RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATES OF TWO
INCHES PER HOUR OR MORE...GUSTY WINDS OF AROUND 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

WJM
Special weather statement, Aug 29, 4:25 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
525 PM EDT TUE AUG 29 2006

KYZ084-085-292200-
WHITLEY-MCCREARY-
525 PM EDT TUE AUG 29 2006

...A STRONG THUNDERSTORM TO AFFECT NORTHWESTERN WHITLEY AND MCCREARY
COUNTIES THROUGH 600 PM EDT TUESDAY EVENING...

AT 525 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MARSHES
SIDING...MOVING EAST AT 15 MPH. THIS STORM WILL BE NEAR WIBORG
AROUND 530 PM EDT...BEULAH HEIGHTS AROUND 535 PM EDT...DUCKRUN
AROUND 550 PM EDT...CUMBERLAND FALLS STATE RESORT PARK AROUND 555 PM
EDT...AND KRUPP AROUND 600 PM EDT. RESIDENTS SHOULD EXPECT VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO TWO INCHES PER
HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY
SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS
ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY.
REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO
BE A HAZARD.

JP

The radar

The Knoxville radar (KMRX), 93 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
August 29, 4:42 PM EST to 4:46 PM EST
Where
Whitley County, Rockholds
Reported by
LAW ENFORCEMENT
Coordinates
36.758, -84.145 (the zone’s center; the record gives no point)

Stream out of banks along Highway 26 with water up to the bottom of a porch at a residence.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529048.